I have had a severe sinus infection for at least a week and I don't wan t to go to the dr. is there anything I can do about it?Please help I have ...
I have had a severe sinus infection for at least a week and I don't wan t to go to the dr. is there anything I can do about it?Please help I have bad breath,smelly snot and a nasty taste in my mouth.
You need an antibiotic (see below). Here is a sheet that I prepared for my patients that I have tailored to you. I have left out Neti pots. Also, surgical treatments, which are for select cases only:
Pollen, animal dander, cold temperature and more causes the sinuses to secrete a thin, clear, sweetish fluid. This usually produces a runny nose, and perhaps sneezing or itchy eyes. A sore throat or headache may also be present.
At this stage, the sinuses respond to antihistamines and decongestants*. To discover when one's need for medication has ceased, merely stop the medication for several days to see if the runny symptoms return. If they do, restart the treatment for another month or so and try again.
If the fluid persists in the sinus cavities for days or weeks, it may eventually become infected with bacteria. The fluid then becomes thick, green, and foul tasting as is the case with you.
The trick to preventing infection is to dry the sinuses with an effective antihistamine / decongestant combination (details below) for at least part of every day throughout the personal sinus allergy season.
But once infection has set in, it may not clear without an antibiotic.
THERAPEUTICS of SINUSITIS.
Augmentin, Ceftin, Cefzil, Ceclor, Biaxin and Levaquin are all effective once or twice daily antibiotics when taken for seven days. Zithromax once daily for five days is also quite effective. All are available by prescription only.
*Decongestants are drying agents that tend to cause insomnia and can cause increased nervous energy like caffeine and some other stimulants can. By contrast, antihistamines are drying agents too, but tend to sedate and cause drowsiness. Combining them usually gives a potent drying agent which neither stimulates nor sedates, although some individuals will still experience either sedation or stimulation anyway, which will limit their use to either the waking or the sleeping hours only. Unfortunately, the drying effect may cause the mouth to dry as well as the sinuses, the only other common side effect of either of these medications.
The common OTC (over the counter) decongestants commonly available are phenylephrine and pseudoephedrine ( Sudafed ). Common first generation OTC antihistamines include diphenhydramine ( Benedryl ), brompheniramine ( Dimetapp ), clemastine ( Tavist ), azatadine ( Trinalin ) and chlorpheniramine ( Chlor-Trimeton ).
Second generation antihistamines are usually nonsedating, but occasionally, in some individuals, are mildly sedating. These include Claritin (loratidine) and Zyrtec (certrizine), which are now OTC, and Allegra (prescription only). They all come combined with the decongestant pseudoephedrine as well as well (Claritin-D, Zyrtec-D and Allegra-D).
Other popular antihistamine-decongestant combinations, all OTC, include Actifed, Drixoral, Triaminic, Sinutab, Coricidin and Tavist-D. Some of these formulations also contain a cough suppressant ( dextromethorphan ), an expectorant ( guaifenisen ) and/or acetaminophen, an analgesic ( pain killer ) and fever-reducing ingredient best known as Tylenol when sold alone.
Nasal sprays and expectorants are not as helpful, but may be added in tough to treat cases to see if they help in a particular patient.